Lightning, Crook
- When
- August 15, 11:00 AM MST
- Where
- Crook County, 3 mi NE of Moorcroft
- Reported by
- NEWSPAPER
- Coordinates
- 44.589, -104.570 (the zone’s center; the record gives no point)
Lightning ingited a fire around Keyhole Reservior. The fire burned 172 acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Lightning ingited a fire around Keyhole Reservior. The fire burned 172 acres.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 15, 9:00 AM MST, 2 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1000 AM MDT WED AUG 15 2001 WEAK CAA OCCURRING ACRS CWFA BEHIND COOL FRONT THAT WORKED THROUGH AREA OVERNIGHT. VAD WINDS SHOW 20-25KTS OFF SFC WHICH SHOULD CONTINUE TO MIX DOWN TDY. UPR TROF WITH SECONDARY PUSH OF COOLER AIR IS CURRENTLY PUSHING SOUTH ACRS ND. ACCUS AND A FEW SHOWERS OCCURRING ACRS SRN SD AND SERN MT WITH THIS FEATURE. ADDITIONAL DAYTIME HEATING AHEAD OF THIS TROF WILL DESTABILIZE THE AMS ACRS CWFA...WITH CURRENT FCST OF AFTN 20 POPS ON TRACK. WILL ADJUST TEMPS UPWARDS AS MANY AREAS ALREADY WITHIN 5 DEGREES OF FCST HIGHS. SFC HIGH PRESSURE SETTLES ACRS REGION OVERNIGHT FOR MOSTLY CLEAR SKIES AND PLEASANT TEMPS. UNR...NONE. JOHNSON
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-151930- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1026 AM MDT WED AUG 15 2001 THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. HOWEVER...ANY THUNDERSTORMS THAT DO DEVELOP MAY PRODUCE BRIEF RAIN SHOWERS...SMALL HAIL...AND GUSTY WINDS. .DISCUSSION... DAYTIME HEATING WILL HELP TO DESTABILIZE THE ATMOSPHERE ACROSS NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. A WEAK COLD FRONT CROSSING THE AREA THIS AFTERNOON WILL PROVIDE ADDED LIFT TO HELP TRIGGER A FEW THUNDERSTORMS. COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT... SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING... CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON... FALL RIVER AND PENNINGTON. WCJIN-WYNE RICHARDS
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265959.